Illinois, 2010

Tornado and Hail in Illinois, April 5, 2010

April 5, 2010 · NWS LSX · 2 events in 2 counties and zones

Storms fired north of a warm front during the afternoon hours of April 5th, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms fired north of a warm front during the afternoon hours of April 5th, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 11:51 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 5, 11:51 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT MON APR 5 2010

.UPDATE...
/1212 PM CDT MON APR 5 2010/

RATHER COMPLEX SITUATION FOR AREA THIS AFTERNOON. ELEVATED STORMS
CONTINUE TO TRUCK ACROSS NORTHEAST MISSOURI AND INTO WEST CENTRAL
ILLINOIS AT THIS TIME...WHILE ELEVATED STORMS ARE ALSO TRYING TO
FIRE ALONG THE I-44 CORRIDOR OVER MISSOURI FROM STL TO ROLLA.
FORECAST SOUNDINGS INTO EARLY AFTERNOON SUGGEST THAT STORM CLUSTER
NEAR PPQ WILL CONTINUE TO ROLL INTO CENTRAL IL...WHILE ELEVATED
STORMS WILL BE PERCOLATING FROM STL AREA INTO S IL. SVR WX
CONCERN WILL INITIALLY BE HAIL AND WIND WITH ELEVATED STORMS AND
PERHAPS ROTATIING SUPERCELLS....BUT IF STORMS CAN BECOME MORE
SURFACED BASED LOW LEVEL WILL CERTAINLY BE SUPPORTIVE OF A TORNADO THREAT.
MEANWHILE...WILL ALSO BE WATCHING DEVELOPMENT OF INTENSE STORMS
OVER NW MO THAT MAY THREATEN OUR N AREAS LATER THIS AFTERNOON AND
THIS EVENING. SHEAR...INSTABILITY...AND LAPSE RATES PROGGED INTO
THIS AREA ALL SUGGEST A FAIRLY GOOD THREAT OF SUPERCELLS WITH VERY
FAVORABLE TURNING OF LO LVL WINDS AND FAIRLY STEEP MID LEVEL LAPSE
RATES...BOTH SUGGESTING A PRONOUNCED TORNADO AND LARGE HAIL
THREAT. MAIN QUESTION FOR THIS AREA IS EXACTLY WHERE THE AXIS OF
STORMS WILL SET UP...BUT IT CERTAINLY APPEARS THAT OUR N 8
COUNTIES WILL BE UNDER THE GREATEST THREAT.

TRUETT

&&

.DISCUSSION...
/418 AM CDT MON APR 5 2010/

PRIMARY CONCERN WITH THIS FCST PCKG IS POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS OVER THE NEXT FEW DAYS.

SFC CDFNT WAS LOCATED NEAR THE I70 CORRIDOR EARLY THIS MORNING WITH
A FEW THUNDERSTORMS JUST AHEAD OF THE FNT IN IN/IL/MO/KS. MARKED
MOISTURE DIFFERENCE NOTED ACROSS THE BDRY WITH DEWPOINTS IN THE 60S
ACROSS CENTRAL AND SRN MO AND IN THE 30S ACROSS SRN IA. BDRY WILL
BEGIN LIFTING NWD TODAY AS A WMFNT...ACTING TO SPREAD THAT MOISTURE
INTO NRN MO/SRN IA AHEAD OF AN APCHG TROF. ELEVATED -TSRA EXPECTED
TO DVLP INVOF THE WMFNT TODAY WITH THE PCPN THREAT SHIFTING NWD WITH
THE FNT AND MCONV ON NOSE OF H85 LLJ. STEADILY INCREASING SBCAPE AND
ROBUST VALUES OF 0-6 KM SHEAR DURING THE AFTN/EVE SUGGEST THAT SEVERE
WEATHER IS POSSIBLE WITH ANY STORMS THAT BECOME SFC BASED ACROSS NRN
MO AND WEST CENTRAL IL. NEXT CHC FOR -TSRA WILL BE TOMORROW
AFTN/EVE INTO WED AS SFC LOW OVER KS LIFTS NEWD AND SENDS A CDFNT
THROUGH THE REGION. CURRENT THINKING IS THAT A LINE OF TSRA WILL
DVLP AHEAD OF THE CDFNT WITH MODEL FCSTS OF CAPE AND SHEAR
SUFFICIENT FOR STRONG TO SEVERE STORMS TO PERSIST ON TUE NIGHT AS
THE LINE MOVES EWD. PCPN WILL END FM W TO E ON WED NIGHT BEHIND
THE CDFNT AS THE UPPER LVL TROF MOVES THROUGH THE CENTRAL CONUS.
TEMPERATURES WILL BE MUCH COOLER BEHIND THE FNT ON WED AND THU.

NO CHANGES PAST 00Z FRI.

KANOFSKY

&&

.AVIATION...
/1243 PM CDT MON APR 5 2010/

WARM FRONT DRAPED ALONG THE I-70 CORRIDOR IS MOVING SLOWLY NORTH.
WINDS VEER SHARPLY FROM THE NORTHEAST TO THE SOUTH AS THE FRONT
MOVES NORTH. SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS THE
AREA THIS AFTERNOON...ENDING DURING THE EARLY EVENING. THINK ANY
GIVEN POINT IN THE AREA HAS A 30-40% CHANCE OF SEEING A STORM THIS
AFTERNOON. THE LOW LEVEL JET WILL REALLY RAMP UP TONIGHT...SO LOW
LEVEL WIND SHEAR IS A CONCERN AFTER EARLY EVENING. STRONG AND
GUSTY SOUTHWEST WINDS AND VFR CONDITIONS WILL PREVAIL ON TUESDAY.

SPECIFICS FOR KSTL...
HAVE A COUPLE OF THUNDERSTORMS HEADED TOWARD THE TERMINAL AT THIS
TIME. THEY DO NOT APPEAR TO BE VERY STRONG AT THIS TIME...BUT
COULD CAUSE SOME VARIABLE GUSTY WINDS. AFTER THE STORMS
PASS...30-40% CHANCE FOR STORMS THIS AFTERNOON AS MENTIONED ABOVE.
SAME LOW LEVEL WIND SHEAR CONCERNS AND GUSTY WINDS TOMORROW AS
WELL. WIND GUSTS FROM THE SOUTHWEST ACROSS THE MAIN RUNWAYS WILL
LIKELY EXCEED 30KTS AT TIMES.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 3:54 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT MON APR 5 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
454 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF INTERSTATE
70. SOME OF THE STORMS COULD BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE.

STRONG SOUTHERLY WINDS WITH GUSTS UP TO 30 MPH ARE EXPECTED ON
TUESDAY AFTERNOON.

MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Apr 5, 12:02 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT MON APR 5 2010

ILZ058-097-051845-
GREENE IL-PIKE IL-
102 PM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY IN
SOUTHWEST ILLINOIS...AND EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS
UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PLEASANT HILL...OR 9 MILES
SOUTH OF PITTSFIELD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROODHOUSE...
  TIME...
  MILTON...
  PEARL...
  BEDFORD...
  MONTEZUMA...
  PATTERSON...
  BARROW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

!BROWNING
Local storm report, Apr 5, 12:23 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             MILTON                  39.56N  90.65W
04/05/2010  M0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Apr 5, 12:26 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             MILTON                  39.56N  90.65W
04/05/2010  M0.50 INCH       PIKE               IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Apr 5, 1:58 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SHIPMAN                 39.12N  90.05W
04/05/2010  M0.25 INCH       MACOUPIN           IL   STORM CHASER

&&

KARLZ
Local storm report, Apr 5, 2:07 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 NE DORSEY             39.00N  89.96W
04/05/2010  M0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Apr 5, 2:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             WILSONVILLE             39.07N  89.86W
04/05/2010  E0.70 INCH       MACOUPIN           IL   LAW ENFORCEMENT

&&

BRITT

The radar

The St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Macoupin

When
April 5, 2:23 PM CST to 2:26 PM CST
Where
Macoupin County, 0.54 mi E of White City to Mt Olive
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.070, -89.760

Tornado, Montgomery

When
April 5, 3:14 PM CST to 3:15 PM CST
Where
Montgomery County, 2.37 mi W of Hillsboro to 2.19 mi W of Hillsboro
Rating
EF0
Path length
0.18 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.145, -89.524

A tornado briefly touched down in a field. No damage or injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224870, 224872.